Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 20, 2003, 8:27 AM EST for Coffee County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 8:27 AM EST (13:27 UTC)
- Expired
- Mar 20, 2003, 9:15 AM EST
- In force
- 48 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Coffee County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 3:40 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
963 WUUS52 KJAX 201327 SVRJAX GAC069-201415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 827 AM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEE COUNTY IN SOUTHEAST GEORGIA * UNTIL 915 AM EST * AT 827 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 915 AM EST... AMBROSE... BROXTON... PRIDGEN... WEST GREEN... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. LAT...LON 3178 8285 3168 8284 3163 8271 3144 8302 $$ BROYLES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:28 AM EST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 20, 2:28 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 228 AM EST THU MAR 20 2003 CURRENTLY RADAR WITHIN THE CWA IS QUIET AFTER EARLIER THUNDERSTORMS MOVED NEWD. ALL EYES ARE FOCUSED ON THE SQUALL LINE AND TOR WATCH BOX OVER THE FL PANHANDLE. THIS IS HEADED OUR WAY WITH THE MAIN PORTION OF THE ENERGY IS MOVING NE AND THUS SE GA WILL HAVE THE GREATEST INSTABILITY DURING THE DAY. LAPS HELICITIES INCREASED LAST HOUR TO 250-300 IN OUR NWRN COUNTIES. SHORT TERM...CAPES AND LI WILL BE 2400-3000J/KG AND -5 TO -8 RESPECTIVELY ACROSS SE GA AND SUWANNEE RIVER BASIN IN EXTREME NE FL. TEMPS WILL REMAIN UNSEASONABLY WARM THROUGH FRIDAY ALTHOUGH NOT QUITE AS WARM ON FRI. SPRINGTIME FRONTS AND SUMMERTIME TEMPS SPELL SEVERE WEATHER AND INDEED THE CWA IS UNDER SLGT RISK WITH NRN TIER IN A MODERATE RISK CATEGORY. OTHERWISE THE EAST COAST WILL BE LOCATION OF SEABREEZE CONVERGENCE AND THUNDERSTORMS AS SLY FLOW OVER THE PENINSULA SHIFTS TO SWLY THIS AFTN EXCEPT ALONG E COAST. WILL GO WITH 50% POPS ACROSS NRN TIER TODAY AND INCREASE TO LIKELY TONIGHT. LIKELY POPS FOR MIDDLE PORTION OF CWA ON FRIDAY AS COLD FRONT MOVES THROUGH DURING THE DAY. IMPROVING CONDITIONS FRIDAY NIGHT/SATURDAY AS FRONT MOVES TO SOUTH FL AND THIS WEEKS ROUND OF SEVERE WX WILL BE FINISHED. EXTENDED...NEXT VIGOROUS SHORT WAVE TROF DIVES FROM PACIFIC NW TO GULF COAST BY SUNDAY PROVIDING SLGT CHNC SHOWERS BY EVENING MAINLY IN FL ZONES. HIGH PRESSURE MOVES IN EARLY NEXT WEEK AND TEMPS RETURN TO MORE SEASONABLE. MARINE...SCA IN EFFECT FOR TODAY. LATEST WINDS AT ST AUGUSTINE BUOY ARE SE 25G29 KT AND SEAS ROSE TO 7 FT. WILL SEPARATE NEAR SHORE AND OFFSHORE WATERS FOR HIGHER WINDS/SEAS OFFSHORE AS WINDS VEER TO W BY SATURDAY. FCSTID = 28 AMG 82 64 78 55 / 50 60 50 20 SSI 75 68 75 59 / 40 50 60 20 JAX 84 67 80 58 / 40 40 60 20 SGJ 81 69 79 61 / 30 30 60 30 GNV 87 67 81 58 / 30 40 60 20 OCF 87 68 82 59 / 30 30 60 30 .JAX... FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM. GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM. TRABERT/CAMP
Hazardous weather outlook, Mar 20, 5:33 AM EST, 2 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 533 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...A TORNADO WATCH IN EFFECT FOR APPLING...ATKINSON...BACON... CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE COUNTIES UNTIL 9 AM EST... SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN THE WATCH AREA. ELSEWHERE SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH THE NIGHT. STORMS WILL MOVE TOWARD THE NORTH AND NORTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. TRABERT
In the hours before
Special weather statement, Mar 20, 8:11 AM EST, 16 minutes before
GAZ132-133-201400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 811 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT COFFEE AND JEFF DAVIS COUNTIES THROUGH 9 AM... AT 811 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 2 MILES EAST OF AMBROSE...MOVING NORTHEAST AT 35 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...BROXTON...PRIDGEN...DENTON...SNIPESVILLE AND HAZLEHURST THROUGH 900 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:00 PM EST | Severe Thunderstorm Warning | JAX | Appling, Jeff Davis | 45 min |
| Mar 19, 7:47 PM EST | Severe Thunderstorm Warning | JAX | Appling | 43 min |
| Mar 19, 8:07 PM EST | Severe Thunderstorm Warning | JAX | Wayne | 23 min |
| Mar 19, 9:46 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Wayne | 44 min |
| Mar 20, 9:12 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:40 AM EST | Severe Thunderstorm Warning | JAX | Atkinson | 50 min |
| Mar 20, 12:18 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 57 min |
| Mar 20, 12:25 PM EST | Tornado Warning | JAX | Atkinson, Coffee | 50 min |
| Mar 20, 1:05 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 40 min |
| Mar 20, 1:20 PM EST | Tornado Warning | JAX | Bacon | 40 min |
| Mar 20, 1:34 PM EST | Tornado Warning | JAX | Wayne | 26 min |
| Mar 20, 1:37 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon | 38 min |
| Mar 20, 1:51 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 39 min |
| Mar 20, 2:03 PM EST | Tornado Warning | JAX | Atkinson | 27 min |
| Mar 20, 2:09 PM EST | Severe Thunderstorm Warning | JAX | Coffee | 51 min |
| Mar 20, 2:10 PM EST | Tornado Warning | JAX | Wayne | 35 min |
| Mar 20, 2:20 PM EST | Tornado Warning | JAX | Coffee | 40 min |
| Mar 20, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 46 min |
| Mar 20, 2:34 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 56 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | JAX | Appling | 45 min |
| Mar 20, 3:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 67 min |
| Mar 20, 3:28 PM EST | Severe Thunderstorm Warning | JAX | Ware | 32 min |
| Mar 20, 3:55 PM EST | Flash Flood Warning | JAX | Bacon | 6 hr |
| Mar 20, 4:37 PM EST | Severe Thunderstorm Warning | JAX | Clinch | 38 min |
| Mar 20, 6:04 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.